Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

March 24, 2001Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2001, 3:27 AM CST for Glasscock County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 24, 2001, 3:27 AM CST (09:27 UTC)
Expired
Mar 24, 2001, 4:15 AM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240928
SVRMAF
TXC173-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CST SAT MAR 24 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN TEXAS

* UNTIL 415 AM CST

* AT 322 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES WEST OF GARDEN CITY...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  ST. LAWRENCE...GARDEN CITY AND BIGBY CORNER.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

WHEN SEVERE THUNDERSTORMS APPROACH...YOU SHOULD MOVE INSIDE A STRONG 
BUILDING. DO NOT STAND BY WINDOWS. MOTORISTS SHOULD NOT DRIVE INTO 
FLOODED LOW WATER CROSSINGS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

LAT...LON 3189 10177 3169 10166 3167 10129 3189 10129

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:06 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 24, 3:06 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CST SAT MAR 24 2001

SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE NORTHERN AND CENTRAL
PORTIONS OF THE CWA THIS MORNING.  PRE-FRONTAL WIND SHIFT HAS BI-
SECTED CWA WITH COLDER AIR REMAINING NORTH OF KLBB AS OF 08Z.

NO MAJOR INITIALIZATION PROBLEMS NOTED WITH 00Z MODEL SUITE...WITH
AVN/ETA BLEND EMPLOYED.

EXTENSIVE LOW CLOUD SHIELD CURRENTLY FOLLOWING BEHIND COLD FRONT.
EXPECT MOST LOCALS TO BECOMING CLOUDY SHORTLY AFTER FRONTAL
PASSAGE...WITH A FEW BREAKS POSSIBLE WEST LATER THIS AFTERNOON.
TEMPS WILL BE TRICKY AS NORTHERN AREAS WILL SEE EARLY DAYTIME
HIGHS.  GUIDANCE VALUES QUICKLY WARM UP AREA TOMORROW...AND HAVE
DECIDED THAT MAY BE A BIT AGGRESSIVE SO FORECAST WILL TREND TOWARD
LOW END OF MACHINE NUMBERS...ESPECIALLY OVER EASTERN CWA.

THE EXTENDED HOLDS NEAR NORMAL TEMPS WITH A SLIGHT CHANCE OF RAIN ON
TUESDAY AS MOISTURE PROGGED TO RETURN AND NEXT SHORTWAVE TROUGH
APPROACHES.  DRY CONDITIONS EXPECTED THEREAFTER...WITH MODELS NOT
SHOWING CONSISTENCY WITH COOLING FOR END OF NEXT WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  59/40/64/47    2200
LSA  55/36/62/43    2200
E41  59/41/65/47    2200
6R6  66/42/67/49    3200
MRF  67/37/66/41    2200
CNM  60/39/66/45    2200

.MAF...
TX...NONE.
NM...NONE.

JBM

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:28 PM CSTSevere Thunderstorm WarningMAFDawson32 min
Mar 23, 9:58 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.